Identification, diagnosis and treatment of heparin-induced thrombocytopenia and thrombosis: a registry of prolonged heparin use and thrombocytopenia among hospitalized patients with and without cardiovascular disease. The Complication After Thrombocytopenia Caused by Heparin (CATCH) Registry steering committee.
BACKGROUND: Heparin-induced thrombocytopenia (HIT) is estimated to occur in 1-5% of all patients receiving heparin, and 25-50% of such cases develop heparin-induced thrombocytopenia with thrombosis (HITT) A conservative estimate based only on cardiovascular patients suggests that in the United States approximately 100,000 patients develop thrombocytopenia, and 25-50,000 develop HITT annually. Both HIT and HITT are associated with high morbidity and mortality and represent substantial worldwide public health concerns. REGISTRY DESIGN: The objective of the Complication After Thrombocytopenia Caused by Heparin (CATCH) Registry is to identify the incidence of HIT and/or HITT in patients treated with systemic heparin (unfractionated or low molecular weight heparin) in contemporary practice. Additional objectives include to: (1) provide a comprehensive database of patients with suspected HIT or HITT, (2) monitor and define clinical events, including thrombocytopenia, thrombosis, and mortality among patients treated with prolonged (> 96 hours) heparin, (3) describe the incidence and outcomes of HIT and HITT in patients who are treated with heparin and who develop thrombocytopenia in the Coronary Care Unit setting, and (4) document and characterize current diagnostic and therapeutic strategies of suspected HIT. The unblinded registry will record approximately 5,000 patients at 60-80 US hospitals with either prolonged systemic heparin administration or thrombocytopenia and those with suspected HIT or HITT. Enrollment began in the first quarter 2003 and was completed at the end of 2004. IMPLICATIONS: The registry will provide valuable insights to the incidence and consequences of HIT and HITT that will enable improvements in diagnosis and treatment.
Ohman, EM; Granger, CB; Rice, L; Abrams, CS; Becker, RC; Berger, PB; Kleiman, NS; Moliterno, D; Moll, S; Rodgers, JE; Steinhubl, SS; Tapson, VF; Sinnaeve, P; Anstrom, KJ; Complication After Thrombocytopenia Caused by Heparin (CATCH) Registry,
Volume / Issue
Start / End Page
Pubmed Central ID
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)